Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 49, NWS Tallahassee, FL

March 19, 1998Early County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 19, 1998, 6:48 PM EST for Early County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 19, 1998, 6:48 PM EST (23:48 UTC)
Expired
Mar 19, 1998, 7:35 PM EST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Early County, GA

The radar

The Ft Rucker radar (KEOX), 55 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:00 PM ESTHail 0.75Blakely, GADime sized hail observed in Blakely and 6 miles south of Blakely.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 192346 RRA
SVRTLH
GAC099-200035-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
648 PM EST THU MAR 19 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 735 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN GEORGIA

   ...EARLY COUNTY

AT 645 PM EST... DOPPLER RADAR AT TALLAHASSEE INDICATED A SEVERE
THUNDERSTORM IN THE VICINITY OF CEDAR SPRINGS MOVING NORTHEAST AT
30 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. THIS STORM WILL
PASS JUST SOUTH OF BLAKELY BY 700 PM.


SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
CEDAR SPRINGS             BY 645 PM EST
HILTON                    BY 650 PM EST
BLAKELY                   BY 710 PM EST
BANCROFT                  BY 720 PM EST
DAMASCUS                  BY 720 PM EST


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 2:00 PM EST, 4 hours 48 minutes earlier.

Area forecast discussion, Mar 19, 2:00 PM EST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
200 PM EST THU MAR 19 1998

UPPER LEVEL TROF AND ASSOCIATED THERMAL TROF OVER THE CENTRAL GULF
COAST CONTINUES TO SUPPORT CONVECTIVE DEVELOPMENT OVER THE PH AND
BIG BEND AND THE COASTAL WATERS. SHOULD SEE AN OVERALL DECREASE IN
COVERAGE THROUGH LATE AFTERNOON AND EARLY EVENING. MEANWHILE UPPER
LOW OVER SOUTHERN PLAINS IS REALLY CRANKED UP WITH JUST A LESS THAN
IMPRESSIVE BAND OF SHOWERS EXTENDING SOUTH ALONG THE FRONT THRU AR
AND LA. AS THE UPPER LOW LIFTS NORTHEAST...FRONT WILL ACCELERATE
EAST INTO BETTER MOISTURE FIELD AND MORE UNSTABLE AIRMASS. ALTHOUGH
SFC CONVERGENCE IS NOT GREAT...A LINE OF CONVECTION SHOULD DEVELOP
FURTHER SOUTH TO THE GULF COAST BY LATE AFTERNOON. EXPECT THIS LINE
TO MOVE THRU MOST OF THE AREA TONIGHT BETWEEN 06Z AND 12Z. COULD BE
SOME PCPN STILL OCCURRING IN FRIDAY MORNING TIME PERIOD IN THE
EAST. FRONT WILL THEN MOVE THRU THE AREA IN A 11Z TO 16Z TIME
PERIOD WITH PCPN EAST OF AREA BY NOON. LOOKS LIKE WE SHOULD THEN
GET AN EXTENDED PERIOD OF DRY WEATHER. IF THE MRF IS CORRECT...THAT
WOULD MEAN DRY WEATHER THE ENTIRE NEXT WEEK. STAY TUNED. PREFER
HIGHER AVN POPS TONIGHT. AVERAGE OF MOS TEMPS FIRST TWO PERIODS
THEN BOTH TEMP GUIDNC FCSTS LOOK OK REST OF PERIOD.

10

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.